What causes alcohol shakes?

Uncontrollable shaking, usually in the hands, is a common sign of alcohol withdrawal. The shakes, also called tremors, can begin 6-10 hours after the last drink, and tend to be the most pronounced 48-72 from the last alcohol consumption.

Heavy alcohol consumption causes changes in brain chemistry, slowing brain activity and reducing energy levels. To overcome the sedative effect of alcohol, the brain responds by increasing nerve activity to keep the body in a heightened state of alertness. When the intake of alcohol suddenly ceases, the brain continues to deliver increased nerve activity, leading to tremors, anxiety, hyperactivity, and other withdrawal symptoms.

Once a recovering alcoholic has completely detoxed, tremors will usually resolve. Detoxification can take from a few days to a few months. However, long-term alcohol abuse can cause brain, nerve, and liver damage, which may result in permanent tremors.

Your doctor can help manage shakes.

Once you’ve decided to stop drinking alcohol, it’s important to meet with your doctor. He or she can guide you toward the safest, most comfortable, and most effective plan for your sobriety. Alcohol abuse affects your physical and mental health, so it’s important to be guided by someone who knows your medical history. Your doctor may personally oversee your alcohol withdrawal, or he or she may refer you to an inpatient or outpatient treatment facility. Whatever recovery option you choose, it is important to have medical supervision.

There are prescribed medications that can help ease the symptoms of alcohol withdrawal, including tremors. Ask your doctor if either benzodiazepines or baclofen may be appropriate to help manage withdrawal symptoms.

Benzodiazepines are used to treat withdrawal symptoms such as tremors, but must be used under close medical supervision, as they can be dangerous. Valium, Librium, Ativan, and Serax are benzodiazepines that may be prescribed to treat symptoms of alcohol withdrawal. Serious side effects can occur with any benzodiazepine, as well as possible dangerous interactions with other drugs or medications.

Baclofen is a muscle relaxant that affects the central nervous system. It is generally prescribed to treat muscle spasticity in those suffering from multiple sclerosis, cerebral palsy, and spinal cord injuries. Although it is not a narcotic, there are still possible side effects, which could be severe. While studies have shown baclofen may be effective in reducing symptoms of alcohol withdrawal, including tremors, it is an “off-label” use of the drug at this time.

What can the recovering alcoholic do to reduce tremors?

Stress and anxiety can increase the severity of alcohol withdrawal symptoms. It helps to keep busy with activities you find enjoyable and that promote health and well-being.

  • Start or continue a hobby
  • Engage in exercise like walking or biking
  • Participate in yoga or meditation
  • Read, watch upbeat TV shows or movies
  • Listen to motivational speakers
  • Spend time with positive people you trust
  • Try acupuncture to reduce anxiety and stress
  • Eat a healthy diet high in lean proteins, whole grains, fruits and vegetables
  • Ask your doctor to recommend vitamins, mineral supplements, and herbs that may be beneficial
  • Avoid sugar, drink lots of water
Share This